If you are not getting essential nutrients from your daily diet, it’s ideal to switch to multivitamin supplements. Multivitamins have numerous health benefits, but at the same time, they also have some side effects that you need to be aware of.
Multivitamins are essentially preparations intended to supplement our diet with various nutritional elements, including vitamins and minerals. In the United States, multivitamins are defined as nutritional supplements comprising 3 or more vitamins and minerals, which do not contain any herbs, hormones, or drugs. Multivitamin supplements are available in the form of tablets, powder, liquid, pastilles, and injectable formulations. Basically, these are vitamin supplements meant to cater vitamin deficiency. Some of the most popular multivitamins are Centrum, Theragran, and Vi-Daylin.
Side Effects of Multivitamin
In the United States, the Food and Drug Board determines the dosage of each nutrient (ensuring that each of them is below the upper level of tolerance) and maximum daily intake to avoid the risk of overdose. When taken as per the directions, multivitamins do not cause any side effects, but an overdose or prolonged usage can lead to some serious side effects. These may range from an upset stomach or headache to severe complications like hemochromatosis, i.e., a fibrotic situation of the liver.
Although multivitamins are the best alternatives to tackle dietary imbalances, one has to take some precautions when using them as they have some side effects of their own.
- Studies have suggested that prolonged use of vitamin A, vitamin E, and beta-carotene supplements in large amounts shortens the life of an individual. Those who indulge in smoking are relatively more vulnerable to this problem.
- Like deficiency, even the excess of vitamin A can lead to birth defects owing to its high retinol content and therefore, pregnant women should avoid taking them. If at all, they do, it should be only after consulting a doctor.
- Owing to the perniciousness of components like iron, multivitamins taken in large amounts can lead to acute overdose. More importantly, excessive intake of micro-nutrients present in them can also lead to some adverse effects on the health.
- Studies have also revealed that multivitamins tend to react with various medical conditions and medication, resulting in adverse effect on our body.
- At times, the interaction of some otherwise harmless medication with multivitamin supplements rich in iron and calcium can lead to some adverse effects on the patient’s body, affecting the rate of absorption of the particular drug.
- Overuse of magnesium and zinc can result in polyuria, tooth staining, stomach bleeding, and muscle weakness.
- Excessive intake of vitamin C can cause renal stone formation, which may eventually lead to kidney failure. It can also lead to metabolic acidosis, which can trigger dehydration.
- Iron overuse can lead to iron intoxicity, also referred to as iron poisoning, and eventually result in a fibrotic situation of the liver known as hemochromatosis.
- Most prominent side effects of multivitamins include hair loss, severe back pain, muscle ache, internal bleeding, skin peeling, severe headache, and loss of appetite. The alleged side effects of Centrum include mild headache, significant weight loss, bone ache, and joints ache.
Then there are some side effects that are yet to be established. For instance, excess of vitamin K can hamper the process involved in clotting system. Normally, it is recommended that multivitamins should contain 100 percent or less Dietary Reference Intake (DRI) for each ingredient. With the advent of flavored multivitamins, their use has become a common phenomenon.
Prolonged use of more than substantial amount of any supplement can result in harmful effects on our body. Same is the case with multivitamins, so being aware of their side effects―and the symptoms of these side effects―will make it easier for you to carry out a primary diagnosis, which, in turn, will help you initiate its treatment at the earliest.